Questions about this site? Contact the owner Scott at OnlineBookClub.org or via Twitter @scottmhughes

Caffine & Racing

May 18, 2007 |

Richard Shryack recently wrote a food nutrition article for racing athletes about caffine:

Do you enjoy a good cup of coffee in the morning before your workout? I think a lot of athletes do. The caffeine in coffee has been a good selling point for its usage. Everyone enjoys the pick me up that coffee does give.

A little known side effect of coffee is its laxative effects. Many runners will drink coffee in the morning before their daily runs and races to gain the laxative benefit of coffee.

With the wide use of sports supplements today drinking coffee before taking supplements can have adverse side effects. Some of the performance enhancing supplements that also have caffeine in them can cause stomach upset if taken after drinking coffee. People have reported diarrhea after taking performance enhancers and then drinking coffee.

Case in point, this past weekend I ran a half marathon. Before the race I had one cup of coffee. One hour prior to the race I also took a sports supplement that contains many ingredients. This supplement also contains a large amount of caffeine. Adding to the problem I also drank 32oz of a sports drink.

As the race time approached my stomach started to become upset. I started to get diarrhea and stomach upset. During the time that I usually mentally prepare for a competition I was in the bathroom.

The race started and I did not feel right. At mile 4 of the 13.1 mile race the diarrhea came back to great me. Luckily there was a gas station on the race course at this point. After my unplanned pit stop all hopes of a good time were finished. I completed the race 20 minutes slower than I had expected. Everyone was asking me what had happened. I made a few excuses for my poor time. The real source of my problem was what I had done prior to the race.

My recommendations are not to drink coffee in the morning when you will be taking a supplement that contains large quantities of caffeine. Something in the coffee can possibly react with your sports supplements and may cause stomach upset or diarrhea.

If you are a person who does want to take a sports supplement. Test it out before the big day to find out any side effects that might be caused.

A very good piece of advice that a great coach told me was to never use anything in a competition that had not been tested during training.

Richard C. Shryack is the author of Fatigue Nutrition & Endurance Exercise http://www.fatiguenutrition.com/

Checkout my BLOG http://fatiguenut-curtiss.blogspot.com/

Posted in: Triathlon Nutrition

Comments are closed.